Alert archive / Utah / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 36, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 8, 2019, 2:39 PM MDT for Box Elder County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2019, 2:39 PM MDT (20:39 UTC)
- Expired
- Jul 8, 2019, 3:11 PM MDT
- In force
- 32 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 70 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 2756 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
025
WUUS55 KSLC 082039
SVRSLC
UTC003-082130-
/O.NEW.KSLC.SV.W.0036.190708T2039Z-190708T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
239 PM MDT Mon Jul 8 2019
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
North central Box Elder County in northern Utah...
* Until 330 PM MDT
* At 239 PM MDT, a severe thunderstorm was located 14 miles southwest
of Snowville, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Snowville and Locomotive Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 11246 4164 11291 4178 11306 4200 11278
4200 11261
TIME...MOT...LOC 2039Z 228DEG 20KT 4179 11288
HAIL...1.00IN
WIND...60MPH
$$
Bonnette2 follow-up statements
616
WWUS55 KSLC 082052
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
252 PM MDT Mon Jul 8 2019
UTC003-082130-
/O.CON.KSLC.SV.W.0036.000000T0000Z-190708T2130Z/
Box Elder UT-
252 PM MDT Mon Jul 8 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTH CENTRAL BOX ELDER COUNTY...
At 252 PM MDT, a severe thunderstorm was located 7 miles south of
Snowville, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Snowville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 11246 4172 11275 4175 11289 4184 11298
4200 11278 4200 11261
TIME...MOT...LOC 2052Z 230DEG 23KT 4186 11272
HAIL...1.00IN
WIND...60MPH
$$
Bonnette950
WWUS55 KSLC 082111
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
311 PM MDT Mon Jul 8 2019
UTC003-082121-
/O.CAN.KSLC.SV.W.0036.000000T0000Z-190708T2130Z/
Box Elder UT-
311 PM MDT Mon Jul 8 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BOX ELDER COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4186 11246 4172 11275 4175 11289 4184 11298
4200 11278 4200 11261
TIME...MOT...LOC 2110Z 228DEG 20KT 4193 11261
$$
BonnetteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:31 AM MDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jul 8, 9:31 AM MDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
931 AM MDT Mon Jul 8 2019
.SYNOPSIS...
A weak cold front will cross northern Utah today. High pressure
will build into the region through the remainder of the week.
&&
.DISCUSSION...
A negatively tilted upper level trough is currently lifting
northeast over Utah. Height falls are centered over the region
this morning. As the afternoon progresses, the upstream deeper
closed low will progress east toward the Northern Rockies. This
feature may have an impact on forcing convection this afternoon
and evening across northern Utah, though especially northeast
zones may initially be inhibited by subsidence behind the first
feature.
The left exit region of the associated upper level jet will be in
a favorable position to aid in synoptic lift across northwest
Utah. A cold frontal boundary has slipped southeast through
northwest Utah last night, and the upstream forcing should favor
this boundary remaining fairly stationary during diurnal heating
this afternoon, before progressing into central Utah after sunset.
HREF indicates between 500-1000 J/kg CAPE mainly along and north
of I-80 this afternoon and early evening. SREF shows that 30kts of
shear is quite likely in these areas as well. With decent
southwesterly flow aloft, LCL near 600mb and significant DCAPE due
to inverted-V sounding, winds will be the primary threat with
stronger storms, with frequent lightning and hail also possible.
12Z KSLC RAOB indicates a cap near 485mb, and the erosion process
of this cap will be key for both storm initiation timing/location,
as well as whether organized/strong storms materialize late this
afternoon and early this evening.
&&
.PREVIOUS DISCUSSION...
The upper level trough that has been nearly stationary near the
coastal Pacific Northwest will finally eject across the northern
Intermountain Region today into Tuesday. The associated weak cold
front will cross northern Utah today.
Expect another round of afternoon and evening convection today,
primarily from I-80 northward. HREF mean SBCAPE values range from
roughly 500-750 J/kg in this area during the afternoon. Sufficient
instability combined with deep layer shear near 30kts will likely
be adequate for a few thunderstorms with at least transitory
organized features, especially closer to the Utah/Idaho border.
The main threats will be small hail and gusty winds.
As the upper level trough finally pulls away from the area...a
strong upper level ridge will develop across the West. This will
bring a more July-like pattern to the state with upper 90s for
northern valleys possible by Thursday.
Deterministic GFS and ECMWF models indicate a ridge of high
pressure, centered over the Four Corners region, early in the
period. Thus, expect southerly flow to advect some moisture into
forecast area, with precipitable water values increasing to around
three quarters of an inch. With minimal forcing, expect any
convection to be focused over higher terrain, primarily over
southern and eastern Utah.
GEFS and EPS ensembles suggest ridge will flatten a bit on Sunday,
as west coast trough moves inland. Models do indicate a second
surge of moisture with precipitable water values increasing to
near an inch over much of forecast area during the period. With
some weak upper level support as mid level jet glides across
region, could see a bit more coverage of showers and
thunderstorms, though for now, will continue with pops for mainly
southern and eastern portions of forecast area.
With warm temperatures aloft, expect max temperatures to be a few
degrees above normal through the period.
&&
.AVIATION...
VFR conditions are expected throughout the day at the SLC
terminal. Northwest winds should prevail through the afternoon,
but there is a 40 percent chance that showers and thunderstorms in
the vicinity of the terminal will result in periods of gusty
and/or erratic winds during the late afternoon and early evening.
&&
.FIRE WEATHER...
Warm and very dry conditions persist. With winds remaining gusty
across portions of central and southern Utah, critical fire
weather conditions will persist through this evening.
Isolated to scattered showers and thunderstorms will threaten
northern Utah this afternoon and evening. Little to no rainfall is
expected, while there is a threat of cloud to ground lightning
along with locally gusty/erratic dry microburst winds.
Little to no convection Tuesday or Wednesday as the hottest
temperatures of the year settle into the region with a ridge
dominating.
Moisture begins to return Thursday or Friday, increasing RH along
with the potential of convection through the upcoming weekend. It
will remain hot during this period.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ492-495.
Red Flag Warning until 9 PM MDT this evening for UTZ484-489.
WY...None.
&&
PUBLIC...10/Kruse/Barjenbruch
AVIATION...Traphagan
FIRE WEATHER...10
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 8, 7:46 AM MDT, 6 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 746 AM MDT Mon Jul 8 2019 UTZ001>016-019>021-517-518-WYZ021-091400- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 746 AM MDT Mon Jul 8 2019 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Gusty southwest winds and low relative humidity values will result in critical fire weather conditions for portions of central and southwest Utah into this evening. Isolated to scattered thunderstorms will develop this afternoon, and then continue into the evening hours, mainly north of Interstate 80. A few storms may be strong with gusty winds and hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A ridge of high pressure will build over the Great Basin, resulting in warmer than normal temperatures. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 8, 1:46 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
146 PM MDT Mon Jul 8 2019
UTZ005-082030-
Great Salt Lake Desert and Mountains UT-
146 PM MDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX ELDER COUNTY
UNTIL 230 PM MDT...
At 146 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Park Valley, or 29 miles west of
Snowville...moving northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Park Valley and Curlew Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4163 11296 4153 11347 4194 11337 4200 11315
4200 11292
TIME...MOT...LOC 1946Z 236DEG 16KT 4182 11326
BonnetteSpecial weather statement, Jul 8, 2:00 PM MDT, 39 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 200 PM MDT Mon Jul 8 2019 UTZ001-002-005-007-082030- Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT- Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT- 200 PM MDT Mon Jul 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE AND NORTHEASTERN BOX ELDER COUNTIES UNTIL 230 PM MDT... At 200 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Plymouth, or 16 miles south of Malad... moving northeast at 20 mph. Penny size hail will be possible. Locations impacted include... Clarkston, Plymouth, Cornish, Portage and Washakie. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4186 11214 4186 11245 4200 11241 4200 11188 TIME...MOT...LOC 2000Z 223DEG 19KT 4196 11216 Bonnette
Special weather statement, Jul 8, 2:27 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
227 PM MDT Mon Jul 8 2019
UTZ005-082115-
Great Salt Lake Desert and Mountains UT-
227 PM MDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX ELDER COUNTY
UNTIL 315 PM MDT...
At 227 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 19 miles south of Juniper, or 20 miles southwest
of Snowville...moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Locomotive Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
This storm is capable of producing a significant amount of hail. Hail
may accumulate on area roads resulting in dangerous travel
conditions.
&&
LAT...LON 4175 11253 4160 11297 4176 11310 4200 11279
4200 11277
TIME...MOT...LOC 2027Z 230DEG 18KT 4174 11295
BonnetteSpecial weather statement, Jul 8, 2:29 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
229 PM MDT Mon Jul 8 2019
UTZ001-002-005-007-082115-
Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT-
229 PM MDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE AND
NORTHEASTERN BOX ELDER COUNTIES UNTIL 315 PM MDT...
At 228 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Howell, or 13 miles northwest of
Tremonton...moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Cache, Lewiston, Clarkston, Trenton, Plymouth, Howell, Riverside,
Richmond, Newton, Amalga, Fielding, Cornish, Portage, Washakie,
Bothwell and Thatcher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4194 11178 4169 11232 4183 11247 4200 11225
4200 11189
TIME...MOT...LOC 2028Z 230DEG 18KT 4182 11233
BonnetteThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:46 PM MDT | Special Weather Statement | SLC | Box Elder | 44 min |
| Jul 8, 2:27 PM MDT | Special Weather Statement | SLC | Box Elder | 48 min |
| Jul 8, 2:29 PM MDT | Special Weather Statement | SLC | Cache | 46 min |
| Jul 8, 4:04 PM MDT | Special Weather Statement | SLC | Cache, Rich | 41 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.